R008

Campath Induced Hyperthyroidism

N Chhina, A Abbara, J Joharatnam, JF Todd

A 60 year old gentleman was referred to endocrine team with signs and biochemistry consistent with new onset hyperthyroidism. He had developed tubulointerstitial nephritis secondary to carbamazepine resulting in ESRF 3 years previously. Four months prior to presentation he received a live-unrelated renal transplant including a single dose of Alemtuzamab post-operatively for induction of immunosuppression. Thereafter his immunosuppression was maintained with tacrolimus.

Other medical history included bipolar disorder for which he had been stable on lithium for 20 years, asthma and obstructive sleep apnoea. More recently he had experienced recurrent episodes of confusion, some thought to be exacerbated by hypercalcaemia secondary to tertiary hyperparathyroidism for which a three and a half gland parathyroidectomy had been performed.

On examination there was no clinical evidence of goitre or thyroid eye disease. He had a mild tremor, which had been long standing. Biochemistry revealed fT4 26.7 pmol/l(NR9-26), TSH <0.01 mU/l(NR0.3-4.2), fT3 9.1pmol/l(NR2.5-5.7), confirmed on a repeat sample two days subsequently. TPO and TSH receptor autoantibodies were negative, and a technetium uptake scan revealed no uptake, consistent with thyroiditis.† Therefore he was managed conservatively with B-blockade. At follow-up 2 months later thyroid function tests had normalised: TSH 0.7mU/l and fT4 13.5pmol/l consistent with thyroiditis.

Discussion:Due to the timing of onset of the thyroiditis, it was felt that alemtuzamab was the most likely aetiological cause in this gentleman. Alemtuzamab (Campath 1-H) is a monoclonal antibody against CD52 receptors found on lymphocytes and monocytes, which leads to profound lymphopenia with T-cells being reduced for a median of 1-2months. (1) It is used in the treatment of autoimmune disorders such as multiple sclerosis (MS), haematological malignancies, as well as in the immunosuppression required for stem cell and renal transplants. (2)

Nine of twenty-seven patients receiving Alemtuzamab for MS developed TSH-receptor antibody positive Gravesí disease at 6-31months after treatment and another two developed thyroiditis. (2) Another study demonstrated hyperthyroidism in 15%, hypothyroidism in 7% and thyroiditis in 4% of patients receiving Alemtuzamab. (2)† The mechanism for the thyroid dysfunction is likely to be related to immune reconstitution following recovery from lymphopenia. (2)

Therefore it is important to be vigilant for the development of autoimmune thyroid disorders after the administration of immunosuppressants such as Alemtuzamab.

1. Weetman A. Best Pract Res Clin Endocrinol Metab. 2009 Dec;23(6):693-702.

2. Hamnvik OP et al. Thyroid Dysfunction from Antineoplastic Agents. J Natl Cancer Inst. 2011 Oct 18